Iowa, 2007

Flash Flood and Damaging Winds in Iowa, July 17 to 18, 2007

July 17 to 18, 2007 · NWS DVN · 4 events in 1 county or zone

Showers and thunderstorms moved repeatedly over parts of northeast Iowa and northwest Illinois between 12 and 7 AM on the morning of July 18th dumping 2 to 6 inches of rain on the area resulting in flash flooding. Some of the first storms to affect the area surpassed severe thresholds producing damaging winds which blew down some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms moved repeatedly over parts of northeast Iowa and northwest Illinois between 12 and 7 AM on the morning of July 18th dumping 2 to 6 inches of rain on the area resulting in flash flooding. Some of the first storms to affect the area surpassed severe thresholds producing damaging winds which blew down some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 17, 1:43 PM CST, 9 hours 55 minutes earlier.

Area forecast discussion, Jul 17, 1:43 PM CST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
243 PM CDT TUE JUL 17 2007

.SYNOPSIS...
NEARLY STATIONARY BOUNDARY ACROSS OUR REGION INTO THURSDAY WITH AT
LEAST SEVERAL ROUNDS OF MCSS PRODUCING VERY HEAVY RAIN AND THE
THREAT OF SEVERE WEATHER. UPPER TROF DEEPENS ERN U.S. SENDING A COLD
FRONT THROUGH THE AREA ON THURSDAY...ENDING THE RAIN. COOLER AND
MUCH LESS HUMID AIR EXPECTED LATE IN THE WEEK...THEN A GRADUAL
WARMING TREND INTO EARLY NEXT WEEK AS HEIGHTS BUILD AND CANADIAN
HIGH MOVES OFF TO THE SOUTHEAST.

&&

.SHORT TERM...TONIGHT AND WEDNESDAY...
DECENT WARM AIR ADVECTION CONTRIBUTING TO BAND OF PERSISTENT TSTMS
ACROSS ERN IOWA AND WESTERN IL. RAIN COOLED AIR WITH TEMPS IN THE
60S VS 90S TO OUR WEST. THIS SHOULD SET THE STAGE FOR INCREASING
TSTMS THIS EVENING AND OVERNIGHT...AND CONTINUING INTO WEDNESDAY.
WITH GOOD SHEAR...PRECIPITABLE WATERS AROUND 2 INCHES AND MID TEENS
850 DWPTS FEEDING INTO REGION...WILL CONTINUE WITH THREAT OF VERY
HEAVY RAIN AND SEVERE WEATHER. ISOLD TORS AND VERY LARGE HAIL
POSSIBLE THIS EVENING BEFORE IT BECOMES MORE OF A DAMAGING WIND
THREAT. WAVE SEEN ON WATER VAPOR LOOP IN SW MN WILL HELP WITH LIFT.
PATTERN REMAINS THE SAME INTO WEDNESDAY. ALREADY MANY AREAS HAVE
SEEN 1-4 INCHES OF RAIN WITH ISOLD HIGHER AMOUNTS...SO WILL EXTEND
FLASH FLOOD WATCH ALL THE WAY TO 12Z THURSDAY. SWOMCD ISSUED BY SPC
INDICATES CONVECTIVE WATCH COMING OUT SOMETIME THIS AFTERNOON.
..HAASE..

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
HEAVY RAIN/SEVERE WEATHER THREAT TO CONTINUE WED NIGHT SO HAVE
EXTENDED FLASH FLOOD WATCH TO 12Z THURSDAY FOR ENTIRE CWA. COLD FRONT
WILL FINALLY GET SHOVED SOUTH OF REGION AS THE DAY PROGRESSES ENDING
THE PCPN. ECMWF/GFS CONTINUE TREND OF COOLER/DRIER AIR FOR LATE IN
THE WEEK AND INTO THE WEEKEND. SOMEWHAT WARMER AIR EXPECTED EARLY
NEXT WEEK AS HEIGHTS BUILD. WITH UPPER HIGH PROGGED IN THE NRN
PLAINS AND UPPER LOW IN THE OHVLY...OUR REGION SHOULD SEE MAX TEMPS
IN THE 80S. ALSO WET GROUND SHOULD KEEP TEMPS FROM GETTING INTO THE
HOT CATEGORY. ..HAASE..

&&

.AVIATION...

INTERMITTENT TSRA ARE POSSIBLE...MAINLY BETWEEN NOW AND 06Z AT ALL
SITES AND PERHAPS LINGERING LONGER INTO THE OVERNIGHT HOURS AT
KDBQ/KMLI.  WITHIN TSRA...VIS DOWN TO 1-2 SM AND IFR CIGS ARE
LIKELY.  OUTSIDE THE SHRA/TSRA...MAINLY VFR CONDITIONS WILL
PREDOMINATE WITH SOME MVFR CIGS NEAR KMLI/KDBQ BEFORE 06Z.
CONDITIONS SHOULD CLEAR THROUGH THE NIGHT...WITH VFR CONDITIONS
EXPECTED BY AROUND 12Z THROUGH 18Z TOMORROW.

MAYES

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR CLARK-SCOTLAND.

&&

HAASE/MAYES
Hazardous weather outlook, Jul 17, 4:05 AM CST, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT TUE JUL 17 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
505 AM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FAVORABLE SET UP WILL PRODUCE ROUNDS OF THUNDERSTORMS THAT WILL
IMPACT MUCH OF THE AREA THIS MORNING...AND THEN AGAIN LATER THIS
AFTERNOON AND TONIGHT. STRONG TO SEVERE STORMS WITH DAMAGING WINDS OF
TO 70 MPH OR HIGHER...AND QUARTER SIZE HAIL WILL IMPACT AREAS ALONG
AND WEST OF THE MISSISSIPPI RIVER AND NORTH OF A KEOSAUQUA...TO
MONMOUTH LINE THROUGH 9 AM CDT. THE REST OF THE AREA WILL EXPERIENCE
STRONG STORMS THROUGH LATE MORNING WITH WIND GUSTS TO 50 MPH AND HAIL
UP AT LEAST HALF INCH IN DIAMETER. LOCALLY HEAVY RAIN OF 1 TO 2
INCHES CAN ALSO BE EXPECTED FROM THE STRONGER STORMS...ESPECIALLY
ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. THIS MAY CAUSE SOME
URBAN OR SMALL STREAM FLOODING...OR EVEN FLASH FLOODING IN AREAS THAT
ALREADY RECEIVED HEAVY RAINFALL MONDAY AFTERNOON AND NIGHT.

MORE STORMS ARE EXPECTED TO REFORM ACROSS MUCH OF IOWA THIS
AFTERNOON AND EVENING. LATEST INDICATIONS SUGGEST MOST OF THIS
ACTIVITY WILL BE ALONG AND NORTH OF A LINE FROM FAIRFIELD...TO
MONMOUTH THIS AFTERNOON AND TONIGHT. IF TEMPERATURES CAN WARM UP
INTO THE MID TO UPPER 80S...THESE STORMS WILL ALSO HAVE THE ABILITY
TO PRODUCE DAMAGING WINDS UP TO 70 MPH AND LARGE HAIL FROM 3 PM TO
10 PM TONIGHT. AN ISOLATED TORNADO MAY ALSO OCCUR FROM ANY STRONG
STORM MOVING ALONG A STALLED BOUNDARY.

REPEATED HEAVY RAIN PRODUCING THUNDERSTORMS WILL INCREASE THE RISK
OF FLASH FLOODING AND RIVERS FLOWING OUT OF THEIR BANKS TODAY AND
TONIGHT. AN ADDITIONAL 1 TO 4 INCHES OF RAIN MAY OCCUR BY WEDNESDAY
MORNING IN SOME LOCATIONS. A FLASH FLOOD WATCH HAS BEEN EXTENDED FOR
THE ENTIRE AREA THROUGH WEDNESDAY MORNING.

THE STORM PREDICTION CENTER HAS THE ENTIRE AREA IN A SLIGHT
RISK FOR SEVERE WEATHER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH THURSDAY...ADDITIONAL UPPER LEVEL DISTURBANCES WILL
MOVE ALONG A FRONTAL BOUNDARY WAVERING THROUGH THE REGION...PRODUCING
MORE EPISODES OF SHOWERS AND THUNDERSTORMS. THE POTENTIAL CONTINUES
FOR MORE HEAVY RAIN RESULTING IN ADDITIONAL FLOODING. THERE WILL
ALSO BE A CONTINUED RISK FOR SOME STORMS TO REACH SEVERE LEVELS...
ESPECIALLY WEDNESDAY AFTERNOON AND EVENING.

THE STORM PREDICTION CENTER HAS INCLUDED THE ENTIRE AREA IN A
SLIGHT RISK FOR SEVERE WEATHER WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND AGAIN TONIGHT FOR MUCH
OF THE AREA. REPORTS OF SEVERE WEATHER AND FLOODING RELAYED TO THE
WEATHER SERVICE WOULD BE MUCH APPRECIATED.

12

In the hours before

Special weather statement, Jul 17, 9:28 PM CST, 2 hours 10 minutes before
ILZ001-002-007-180430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1028 PM CDT TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 1130 PM CDT FOR THE FOLLOWING
COUNTIES...

IN ILLINOIS
     JO DAVIESS...STEPHENSON AND CARROLL

INCLUDING THE FOLLOWING LOCATIONS
     APPLE RIVER...CEDARVILLE...DAKOTA...FREEPORT...GERMAN VALLEY...
     LANARK...LENA...NORA...PEARL CITY...PLUM RIVER...RIDOTT...SCALES
     MOUND...SCHAPVILLE...SHANNON...STOCKTON...WARREN AND WINSLOW

AT 1022 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LENA...OR ABOUT 13 MILES NORTHWEST OF
FREEPORT...MOVING SOUTHEAST AT 20 MPH.  ANOTHER STORM WAS LOCATED
OVER BOLTON...OR ABOUT 7 MILES WEST OF FREEPORT. IT WAS ALSO MOVING
SOUTHEAST AT 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO HALF INCH HAIL AND
STRONG GUSTY WINDS TO 50 MPH.  TORRENTIAL RAINFALL CAN BE
EXPECTED...AND MAY PRODUCE LOCALIZED FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR NORTHEASTERN IOWA.
Special weather statement, Jul 17, 10:38 PM CST, 1 hour before
IAZ042-054-ILZ001-002-007-180530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1138 PM CDT TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 1230 AM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     DUBUQUE AND JACKSON

IN ILLINOIS
     JO DAVIESS...STEPHENSON AND CARROLL

INCLUDING THE FOLLOWING LOCATIONS
     APPLE RIVER...CEDARVILLE...CHADWICK...COUNCIL HILL...DAKOTA...
     DAVIS...DERINDA CENTER...EAST DUBUQUE...ELIZABETH...FREEPORT...
     GALENA...GERMAN VALLEY...HANOVER...LANARK...LENA...MASSBACH...
     MENOMINEE...MILLEDGEVILLE...MOUNT CARROLL...NORA...PEARL CITY...
     PLUM RIVER...RIDOTT...ROCK CITY...SAVANNA...SCALES MOUND...
     SCHAPVILLE...SHANNON...STOCKTON...WINSLOW...WOODBINE...ANDREW...
     ASBURY...BALLTOWN...BANKSTON...BELLEVUE...BERNARD...CENTRALIA...
     DUBUQUE...DURANGO...DYERSVILLE...EPWORTH...FARLEY...FULTON...
     GREEN ISLAND...HOLY CROSS...LA MOTTE...LUXEMBURG...NEW VIENNA...
     PEOSTA...RICKARDSVILLE...SABULA...SAGEVILLE...SHERRILL...
     SPRINGBROOK...ST. DONATUS AND ZWINGLE

AT 1135 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM NORTHERN DUBUQUE COUNTY
SOUTHEAST ACROSS JO DAVIESS AND SOUTHERN STEPHENSON COUNTY. THESE
STORMS WERE MOVING SOUTHEAST AT 35 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO HALF INCH HAIL AND
STRONG GUSTY WINDS TO 50 MPH.

TORRENTIAL RAINFALL MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR NORTHEASTERN IOWA.

The radar

The Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 05:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dubuque

When
July 17, 11:38 PM CST
Where
Dubuque County, 0.51 mi E of Center Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.500, -90.690

Winds estimated to be 70 mph blew down some trees in the vicinity of 52nd Street North(Route 52) and Clay Hill Rd.

Thunderstorm Wind, Dubuque

When
July 17, 11:41 PM CST
Where
Dubuque County, 0.51 mi E of Center Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.500, -90.690

Winds estimated to be 70 mph blew down some trees in the vicinity of Hales Mill Rd. and Derby Grange Rd.

Thunderstorm Wind, Dubuque

When
July 17, 11:45 PM CST
Where
Dubuque County, 0.51 mi E of Center Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.500, -90.690

Winds estimated to be 70 mph blew down some trees on N Grandview Ave near Bunker Hill Golf Course.

Flash Flood, Dubuque

When
July 18, 12:21 AM CST to 8:00 AM CST
Where
Dubuque County, 0.51 mi E of Center Grove
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
42.500, -90.690

Rainfall totals of 2 to 6 inches over a 7 hour period resulted in numerous flooded roads, creeks, streams, and rivers throughout Dubuque County. The following locations reported flooding during this event: Rupp Hollow Rd, W Locust St and 22nd St, 17th St and Locust St, all along Locust St, Downtown Dubuque, Highway 52 on the north side of town, Highway 52 and Clayhill Rd, 22nd St and White St, many roads north of Highway 20, English Mill Rd and N Cascade Rd, Paradise Valley Rd and Highway 52, and several areas along Highway 52 from Sageville, IA to Holy Cross, IA. It was also reported that portions of the Maquoketa River was well out of its banks and the river level was rising rapidly.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49963, 49964, 49965, 52596.